Alert archive / Texas / Special Weather Statements in 2016

Special Weather Statement, NWS Midland/Odessa, TX

August 2, 2016

NWS Midland/Odessa, TX issued this special weather statement at Aug 2, 2016, 1:30 PM CDT. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 1:30 PM CDT (18:30 UTC)
Expired
Aug 2, 2016, 2:15 PM CDT
In force
45 min
Issued by
NWS Midland/Odessa, TX

The radar

The Midland/Odessa radar (KMAF), 219 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
385 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

722 
WWUS84 KMAF 021830
SPSMAF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
130 PM CDT TUE AUG 2 2016
 
TXZ074-081-021915-
BIG BEND AREA TX-DAVIS/APACHE MOUNTAINS AREA TX-
130 PM CDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY
UNTIL 215 PM CDT...

AT 130 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ALPINE...MOVING NORTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZED HAIL WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALPINE AND ALPINE-CASPARIS MUNICIPAL AIRPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3054 10361 3040 10338 3022 10359 3032 10379
      3041 10379
TIME...MOT...LOC 1830Z 118DEG 11KT 3040 10361 

$$

84

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Aug 2, 12:24 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 2, 12:24 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1224 PM CDT TUE AUG 2 2016

.DISCUSSION...

Please see the 18Z aviation discussion below.

&&

.AVIATION...

Scattered thunderstorms are expected to develop over the higher
terrain and adjacent plains this afternoon, and could affect CNM,
HOB, and PEQ. For now, have included TEMPO TSRA at CNM where
confidence is highest, though will continue to monitor trends and
amend as needed. Potential MVFR conditions in heavy rain,
lightning, and gusty winds are the main concerns. Otherwise, VFR
conditions will continue the next 24 hours with elevated southeast
winds which should diminish somewhat overnight.

&&

.PREV DISCUSSION... /issued 320 AM CDT TUE AUG 2 2016/

DISCUSSION...
As of 00Z/02 the center of the subtropical ridge was INVOF SE TX
with some evidence of a minor weakness in the mid level height
fields across W TX. The circulation assocd with subtropical ridge is
expansive enuf such that the SE mid level flow will keep the more
moisture laden parts of the atmosphere positioned mostly along and w
of the mtns in TX/NM. The subtropical ridge will build wwd Wed/Thur
and as such the theta-e ridge axis will tend to remain w, favoring
isold-sct tstms in/near the mtns. SB LI's across the PB look to be
mostly around -1 to +1 during max heating and without a surface
boundary there is little hope for precip thru Thur. 85h temperatures
will increase a few degrees each afternoon so we expect that
widespread triple digit readings will be the rule thru Thur. By
Fri/Sat the ridge will tend to develop newd INVOF OK/AR which will
not change the dry forecast, but it could result in high temperatures
a couple of degrees cooler (at most).

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     75 101  75 102 /   0   0   0   0
Carlsbad                       73  99  74 100 /  20  20  20  10
Dryden                         77  99  76 100 /   0  10  10   0
Fort Stockton                  75  99  75 100 /  10  10  10  10
Guadalupe Pass                 68  92  69  93 /  40  20  20  20
Hobbs                          68  96  72  97 /  20  10  10  10
Marfa                          64  92  65  93 /  20  20  20  10
Midland Intl Airport           75 101  75 102 /   0  10  10   0
Odessa                         76 100  77 101 /   0  10  10  10
Wink                           75 102  75 102 /  10  10  10  10

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
Hazardous weather outlook, Aug 2, 3:08 AM CDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 AM CDT TUE AUG 2 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-030815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
308 AM CDT TUE AUG 2 2016 /208 AM MDT TUE AUG 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS THE
MOUNTAINS AND ADJACENT PLAINS OF SOUTHEAST NEW MEXICO AND WEST
TEXAS. GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAINFALL WILL
ACCOMPANY THE STRONGEST STORMS. IN ADDITION...FREQUENT LIGHTNING
WILL OCCUR WITH ANY THUNDERSTORM. IF YOU CAN HEAR THUNDER YOU CAN
BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER WHEN THUNDERSTORMS
APPROACH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE POTENTIAL FOR AFTERNOON AND EVENING THUNDERSTORMS WILL
DECREASE BUT CONTINUE FOR THE HIGHER TERRAIN AND ADJACENT PLAINS
FOR THE NEXT SEVERAL DAYS. GUSTY WINDS...BRIEF HEAVY RAINFALL AND
FREQUENT LIGHTNING WILL CONTINUE TO BE THE MAIN THREATS.

OTHERWISE...THE RISK OF SIGNIFICANT HAZARDOUS WEATHER OVER WEST
TEXAS AND SOUTHEAST NEW MEXICO IS LOW THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 2, 1:30 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
130 PM CDT TUE AUG 2 2016

TXZ074-081-021915-
BIG BEND AREA TX-DAVIS/APACHE MOUNTAINS AREA TX-
130 PM CDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY
UNTIL 215 PM CDT...

AT 130 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ALPINE...MOVING NORTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZED HAIL WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALPINE AND ALPINE-CASPARIS MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3054 10361 3040 10338 3022 10359 3032 10379
      3041 10379
TIME...MOT...LOC 1830Z 118DEG 11KT 3040 10361

84

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:35 PM CDTSpecial Weather StatementMAFPecos25 min
Aug 2, 3:04 PM CDTAreal Flood AdvisoryMAFJeff Davis, Pecos, Reeves3 hr
Aug 2, 3:06 PM CDTSpecial Weather StatementMAFPecos39 min
Aug 2, 3:53 PM CDTSpecial Weather StatementMAFWard52 min
Aug 2, 4:17 PM CDTAreal Flood AdvisoryMAFPecos, Reeves3 hr
Aug 2, 4:41 PM CDTSpecial Weather StatementMAFWard49 min
Aug 2, 4:57 PM CDTSpecial Weather StatementMAFLoving, Ward, Winkler48 min
Aug 2, 5:24 PM CDTSpecial Weather StatementMAFPecos36 min
Aug 2, 6:37 PM CDTSpecial Weather StatementMAFAndrews, Ector38 min

Nearby

Special Weather Statements in Texas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.